Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Aug 23, 2020, 5:21 PM CDT for Menominee County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 23, 2020, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Green Bay, WI
County Menominee County, WI
The radar
The Green Bay radar (KGRB), 88 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WWUS83 KGRB 232221
SPSGRB
Special Weather Statement
National Weather Service Green Bay WI
521 PM CDT Sun Aug 23 2020
WIZ021-232245-
Northern Oconto County WI-
521 PM CDT Sun Aug 23 2020
...SPECIAL WEATHER STATEMENT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mountain, or 26 miles southeast of Crandon, moving
east at 10 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Mountain, Bear Paw Scout Camp, Lakewood and Boot Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4530 8837 4510 8841 4520 8864 4521 8864
4521 8867 4531 8866
TIME...MOT...LOC 2220Z 283DEG 7KT 4526 8860
$$
CooleyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 23, 2:26 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 23, 2:26 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 226 PM CDT Sun Aug 23 2020 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Monday Issued at 225 PM CDT Sun Aug 23 2020 Main forecast concern continues to be around precipitation trends into this evening, then again for Monday afternoon. Secondary concerns focus on max temperatures on Monday as parts of central and east-central WI could approach 90 degrees with heat indices in the lower 90s. The 19Z MSAS surface analysis showed a weak trough that extended from central Lake Superior southwest through northwest WI into south-central MN. A cold front was situated over the northern Plains. The radar mosaic indicated scattered showers and thunderstorms over north-central WI toward central WI. Otherwise, a warm and humid afternoon for the rest of the area. Any showers/thunderstorms over northeast WI should dissipate this evening as we lose daytime heating, the atmosphere stabilizes and the surface trough weakens. Skies are expected to briefly clear for a time, especially over eastern WI before higher clouds start to move toward central WI during the overnight hours. These clouds are in advance of the cold front that is forecast to reach from western Lake Superior to central MN by daybreak. While patchy fog may develop once again late tonight, the middle/high clouds set to arrive should prevent the fog from becoming too widespread or dense. Min temperatures to range from the lower 60s north, to the middle 60s south. The cold front is progged to slowly sink south through northern WI and be the main weather feature for additional precipitation chances. Ample instability will be present with MUCAPES to range from 1K-2K J/KG north, to 2500-3500 J/KG south. There will also be stronger shear with models showing 35-45 knots. Given convergence along the front, plus some WAA, expect to see an increasing chance for showers/thunderstorms in the vicinity of the cold front with the precipitation sagging south toward central/east-central WI late in the day. Hail and gusty winds would be the primary threats. Max temperatures to range from the lower 80s north- central WI, to around 90 degrees over parts of central WI. .LONG TERM...Monday Night Through Sunday Issued at 225 PM CDT Sun Aug 23 2020 Zonal flow will continue through most of the work week, with with a west to east oriented frontal boundary lingering near the area. The air mass will be very warm, moist and unstable, leading to the potential for periodic thunderstorm chances (including nocturnal MCS activity), and the possibility of locally heavy rainfall and severe weather. Models focus on three main periods of precipitation, Monday night into early Tuesday (southwest CWA), late Tuesday night into Wednesday morning (northeast CWA), and Thursday night into Friday morning. Temperatures through this period are expected to be much above normal through Thursday, but daily readings will be dependent on the position of the frontal boundary, any ongoing precipitation, and debris cloudiness from nighttime MCS activity. Wednesday looks to to be the warmest day, with highs reaching the lower 90s in central and east central WI. There appears to be a severe weather threat on Monday night, and again Tuesday night into early Wednesday. Both events will be characterized by mainly elevated instability north of the frontal boundary, and fairly strong shear. Given the expected elevated nature of the storms, hail appears to be the main threat, though wet-bulb zero heights of 10.5-12.5K feet are quite high. PWATs will be 1.5 to 2 inches, so torrential rainfall and urban flooding will also be a concern. Capping should occur after the warm front lifts north on Wednesday. Another significant period of precipitation is expected Thursday night into Friday morning, as a cold frontal system moves through. Models have ramped up QPF for this event too, so pops may need to be raised with subsequent forecasts. A cooler and drier Canadian air mass should return to the area for the weekend, with temperatures near to a little below normal. && .AVIATION...for 18Z TAF Issuance Issued at 1246 PM CDT Sun Aug 23 2020 Scattered showers and thunderstorms moving ahead of a weak surface trough will continue across northern and parts of central WI this afternoon before dissipating this evening. Cigs/vsbys will drop into the MVFR range under any of the precipitation, otherwise VFR conditions to prevail with fair weather cumulus clouds in the 3500 to 4500 ft range. Skies should clear later this evening, however mid and high clouds are expected to return to north-central and central WI ahead of an eastward moving cold front across the Upper MS Valley. Patchy fog may redevelop, especially where rain occurred. Vsbys could reduced as low as IFR category toward daybreak with the fog lifting by around 14Z Monday. VFR conditions are expected for most of Monday. However, as the cold front sags into northern WI Monday afternoon, this will bring the next chance for showers and thunderstorms. Both cigs and vsbys could drop into the MVFR category under any of the showers/storms. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......Kieckbusch AVIATION.......Kallas
Hazardous weather outlook, Aug 23, 2:33 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 233 PM CDT Sun Aug 23 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 233 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected into early evening. While widespread severe weather is not expected, a few strong storms could produce gusty winds, hail and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms will be possible at times through the upcoming work week. There is a slight risk of severe weather over mainly central and east central Wisconsin Monday night. Large hail, torrential rainfall and gusty winds will be possible. Another severe threat may occur over north central and northeast Wisconsin late Tuesday night into early Wednesday. Large hail and heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Although spotter activation should not be needed tonight, spotters are asked to report any hail, strong winds or rainfall over one inch. LMZ521-522-541>543-241945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 233 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms into early evening. Gusty winds and hail are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms will be possible at times through the upcoming work week. Isolated strong to severe storms are possible Late Monday night, and late Tuesday night into early Wednesday. Any storms that develop will pose a hazard to boaters. Kallas/Kieckbusch
In the hours before
Special weather statement, Aug 23, 12:22 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1222 PM CDT Sun Aug 23 2020
WIZ005-010-011-018-231815-
Vilas WI-Oneida WI-Forest WI-Lincoln WI-
1222 PM CDT Sun Aug 23 2020
...STRONG THUNDERSTORMS MOVING THROUGH NORTH CENTRAL WISCONSIN...
At 1220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Phelps to near Willow Reservoir
to Ogema. Movement was southeast at 15 mph.
Pea size hail, brief heavy downpours and winds in excess of 30 mph
will be possible with these storms.
Locations impacted include...
Rhinelander, Eagle River, Tomahawk, Newbold, Harrison, Phelps,
Woodboro, Birch Trails Girl Scout Camp, Crystal Lake Scout
Reservation and Rainbow Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
Boaters and fishermen should head to shore when thunderstorms
approach.
&&
LAT...LON 4614 8909 4602 8882 4602 8869 4585 8868
4561 8921 4513 8990 4520 9005 4567 9004
4579 8987 4616 8918
TIME...MOT...LOC 1720Z 300DEG 14KT 4603 8921 4577 8978 4543 9028
KieckbuschSpecial weather statement, Aug 23, 12:56 PM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1256 PM CDT Sun Aug 23 2020
WIZ010-018-231900-
Oneida WI-Lincoln WI-
1256 PM CDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND SOUTHWESTERN ONEIDA
COUNTIES UNTIL 200 PM CDT...
At 1256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Willow Reservoir to 6
miles southeast of Tripoli to near Rib Lake. Movement was southeast
at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rhinelander, Merrill, Tomahawk, Harrison, Woodboro, Gilbert, Council
Grounds State Park, Birch Trails Girl Scout Camp, New Wood Wildlife
Area and Dutch Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4548 9004 4553 8995 4577 8970 4549 8928
4547 8930 4547 8943 4536 8942 4520 8960
4512 8977 4512 9004
TIME...MOT...LOC 1756Z 323DEG 13KT 4566 8971 4548 8990 4534 9018
KieckbuschSpecial weather statement, Aug 23, 2:48 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
248 PM CDT Sun Aug 23 2020
WIZ018-030-232115-
Marathon WI-Lincoln WI-
248 PM CDT Sun Aug 23 2020
...STRONG THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN...
At 243 PM CDT, Doppler radar was tracking several strong
thunderstorms moving into parts of central Wisconsin. These storms
were located 15 miles east of Medford, 10 miles east of Rib Lake and
10 miles southwest of Spirit. Movement was to the south-southeast at
15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wausau, Weston, Rib Mountain, Mosinee, New Wood Wildlife Area,
Rothschild, Schofield, Knowlton, Stratford and Marathon City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4512 9004 4554 9004 4555 8997 4469 8949
4469 9000 4512 9018
TIME...MOT...LOC 1943Z 340DEG 10KT 4509 9000
KallasSpecial weather statement, Aug 23, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
521 PM CDT Sun Aug 23 2020
WIZ021-232245-
Northern Oconto County WI-
521 PM CDT Sun Aug 23 2020
...SPECIAL WEATHER STATEMENT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mountain, or 26 miles southeast of Crandon, moving
east at 10 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Mountain, Bear Paw Scout Camp, Lakewood and Boot Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4530 8837 4510 8841 4520 8864 4521 8864
4521 8867 4531 8866
TIME...MOT...LOC 2220Z 283DEG 7KT 4526 8860
CooleyThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:22 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida | 53 min |
| Aug 23, 12:56 PM CDT | Special Weather Statement | GRB | Lincoln | 64 min |
| Aug 23, 2:48 PM CDT | Special Weather Statement | GRB | Marathon | 87 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.